Medication risks

By Alan Koenigsberg, M.D.

A reader emailed me about a recent column, specifically about my recommendation of the use of lithium in the treatment of bipolar disorder. She said her son had taken lithium and developed thyroid cancer. She was surprised at my recommendation of lithium.

I appreciate emails and all types of communications to me about my column — that’s how I know what readers would like me to write about, as well as what thoughts and reactions they have to my columns.

Regarding this particular situation, I did a search of lithium and cancer and found no citations linking the use of lithium with thyroid cancer. I was surprised to find that lithium is actually used in some thyroid cancer treatments, along with surgery.

Chronic use of lithium in the treatment of bipolar disorder has been well-known to cause kidney and thyroid problems in some people and we monitor those organs carefully.

I write about this to share with readers the dangers of generalizing a personal experience to the general population. Many times, there are correlations from one event to another, but not a causation.

In other words, if enough people receive a specific medication treatment, there are bound to be cancers found in those people. We need to keep in mind that cancers are also found in people not taking those medications.

These types of personal experiences are called “anecdotal” evidence, which means that we listen carefully to them, note them, but also keep in mind that they may not be a general cause of concern.

Another example of this kind of personal experience is another patient of mine, an older woman, who has an anaphylactic reaction to nonsteroidal anti-inflammatory drugs such as aspirin, ibuprofen, naproxen and similar medicines.

Anaphylaxis is an extremely severe type of allergy. My patient had taken one of these medicines decades ago; she developed a near-fatal reaction which closed her windpipe and she couldn’t breathe.

She now knows to never take any aspirin like medications. According to people who experienced similar events, we should ban all aspirin-like products, which obviously isn’t a good idea.

I think the point is clear: We need to have well-researched evidence, in addition to anecdotal reports, before we can clearly establish a causal link between medication use, side effects and long-term adverse effects.

We also need to be skeptical of reports in social media, newspapers and magazines that print abstracts of published studies. I have read several newspaper articles about how certain medicines are harmful and perhaps should be banned, excerpted from peer-reviewed, published medical journals.

Given that I was skeptical about the conclusions, I searched out, found and read the original articles published and realized that the conclusions stated by the newspapers, social media and other sites were not the same as the conclusions in the original article.

I ran across this situation years ago when a patient told me that she read a newspaper article that chronic use of her benzodiazepine medication, clonazepam, was shown to cause dementia, which was published in the British Medical Journal, a well-respected journal.

I found and read the entire original article and it was clear that was not what the original article concluded. It said further research was needed and it could be that decades before memory symptoms began, anxiety was an extremely early symptom of dementia; the medications may have been used appropriately and had nothing to do with the genesis of the dementing illness.

When in doubt about a medical concern, please ask your physician.

Alan Koenigsberg, M.D., is a practicing psychiatrist and clinical professor of psychiatry at UTSW Medical School in Dallas. He can be reached at akoenigsberg@mac.com.

Leave a Reply